| Catalog Number |
SXPP1A443 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Wound Dehiscence (1154); Unspecified Infection (1930); Fluid Discharge (2686); Swelling/ Edema (4577)
| Date of Event |
01/01/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? what tissue dehisced? onset date/time of dehiscence? (# post op days) how was the dehiscence managed? please describe any surgical intervention required for the wound dehiscence including date and findings.Please describe the appearance of the suture during the second procedure.Did the suture break? if so, where was the break noted (termination, middle, end)? did the suture pull out of the tissue? did the suture barbs not engage in the tissue post op? were there any precipitating patient stress factors that led to the sutures breaking or pulling out of the tissue? are photos available? please describe the patient manifestations of the reported infection (location, severity, appearance).Please provide the onset date/time of infection from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures and sensitivities performed? if so, please provide the results.How much and what type of drainage is present in this wound? please describe any medical intervention performed including medication name and results.Were any pre-op cleansing procedures changed recently? if yes, please describe did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? will product be returned? if so, please provide the return date and tracking information.
Event or Problem Description
It was reported that a patient underwent a laminectomy/fusion procedure on (b)(6) 2026 and a barbed suture was used.Post-op, the patient experienced an infection and dehiscence.When the surgeon went to reopen the incision, he found that the suture had essentially completely dissolved and was super fragile within a month, under the average amount of time the suture holds strength for.Additional information was requested.
Additional Manufacturer Narrative
Product complaint #(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A photo upon which this medwatch is based has been received, however, the photo evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information: a2, a3a, d9, h3, h6 health effect - clinical code, h6 investigation codes.Additional h6.Component code: g07002 unable to investigate further.Additional h3.Investigation summary: the product was returned to ethicon for evaluation.Two suture pieces were received for analysis.Product code sxpp1a443.During visual inspection of the suture fragments, one fragment contained body fluids and tissue.The suture ends were split and appear to be cut, suggesting they were cut with a surgical instrument.These findings are consistent with removal of the sutures from the patient.Additionally, a photograph was provided and shows two suture pieces inside a plastic bottle; the fragments appear to have been broken.The product code sxpp1a443 contains an absorbable suture and as the sample was received open, the time of exposure that has the suture in the environment could not be determined and no additional test could be performed.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.Additional information was requested, and the following was obtained: what is the surgeon¿s experience with this stratafix suture? has used multiple times since late 2025.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure - 81 years old, male.That is all the info i have regarding patient demographics.The diagnosis and indication for the index surgical procedure? c3-t2 laminectomy and fusion.Were any concomitant procedures performed? no.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.On what tissue was the suture used? fascia.What was the tissue condition (normal, thin, calcified, fragile, diseased)? do not have this information.For the original intended closure, how were all layers closed? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? yes.After taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? yes, followed all instructions for proper symmetric initiation.1 perpendicular pass.Did the surgeon then proceed with wound closure in the opposite direction of the first pass? yes.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? yes.Were two reverse stitches performed across the incision prior to closure? yes.What tissue dehisced? no, not where the symmetric was used.Onset date/time of dehiscence? (# post op days).Not sure when it started, original procedure was on (b)(6) 2026, wash out procedure was on (b)(6) 2026.How was the dehiscence managed? reopened incision, washed out wound, closed again with interrupted 1 maxon in place of symmetric.Please describe any surgical intervention required for the wound dehiscence including date and findings.Required a wash out procedure on (b)(6) 2026.Please describe the appearance of the suture during the second procedure: essentially disintegrated.I sent the suture back in the fedex clinical box that was sent to me on 3/27.Did the suture break? if so, where was the break noted (termination, middle, end)? did not break, just completely dissolved in less than 6 weeks.Did the suture pull out of the tissue? yes, easily.Did the suture barbs not engage in the tissue post op? not sure how to determine that.Were there any precipitating patient stress factors that led to the sutures breaking or pulling out of the tissue? do not have this information.Are photos available? already submitted photos in original pc.Please describe the patient manifestations of the reported infection (location, severity, appearance).Back of neck, oozed green liquid when pushed on, looked dirty/muddy/swollen.Please provide the onset date/time of infection from the initial surgical procedure: not sure exact date the infection started, original procedure was on (b)(6) 2026, wash out was on (b)(6) 2026.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? do not have this information.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? do not have this information but i don¿t think so.Were cultures and sensitivities performed? if so, please provide the results: yes, do not have this information.How much and what type of drainage is present in this wound? please describe any medical intervention performed including medication name and results.Do not have this information.Were any pre-op cleansing procedures changed recently? if yes, please describe.Do not have this information.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.Other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? was not sure and does not think it is directly related to the symmetric code he used.He was more curious what r&d thought of the suture disintegration.What is the patient's current status? patient is fine.Will product be returned? if so, please provide the return date and tracking information.Yes, it was returned on 3/27.